What is Tinnitus?
Tinnitus is the medical term for hearing a sound when there is no external (outside) sound present. This sound is often described as a ringing, buzzing, or hissing in the ears. You may know tinnitus as “ringing in the ears.” It may be constant or happen every so often. The sounds may be heard in one or both ears.
Tinnitus is a possible side effect, called ototoxicity, of some chemotherapy medications, including cisplatin, carboplatin, meclorethamine, and vincristine. Tinnitus may be temporary (lasting only a short time) or permanent (may never get better), depending on the dose received. It may also be linked with some hearing loss. Radiation therapy to the head and neck area can also cause hearing loss or can make medication-related ototoxicity worse.
How can I manage my tinnitus?
Let your oncology team know about any tinnitus or hearing loss you have. If this is being caused by a medication, it is important to stop or lower the dose of the medication to keep it from getting worse. Some tips for coping with tinnitus are:
- Avoid caffeine as this may make tinnitus worse.
- Avoid becoming overtired, as this may worsen the sounds.
- Things that make “white noise” such as a fan or air conditioner can help mask the sounds. There are apps that can play white noise as well.
Prescription medications and/or behavioral therapy may help decrease tinnitus or decrease how the sounds affect you. Talk with your provider about different treatment options.
When should I call my care team?
If you have ringing, buzzing, or hissing sounds in your ears or loss of hearing, contact your care provider for testing. If you have been diagnosed with tinnitus that suddenly gets worse, contact your care provider.
Mayo Clinic. Tinnitus. 2018. Found at: https://www.mayoclinic.org/diseases-conditions/tinnitus/symptoms-causes/syc-20350156
National Institute on Deafness and Other Communication Disorders. (2017). What is tinnitus? Retrieved from https://www.nidcd.nih.gov/health/tinnitus
U.S. Department of Health and Human Services: National Institutes of Health. (2017). Tinnitus. Retrieved from https://medlineplus.gov/tinnitus.html